A patient is discovered to have new onset QT prolongation when an ECG is performed as part of a cardiovascular assessment. He tells you that he was recently prescribed a new medication by his GP and wonders if that may be the cause.

1. What is a prolonged QT interval?

Show Answer

The QT interval varies with heart rate and formulae are used to correct the QT interval for heart rate. Once corrected it is expressed as the QTc interval. The QTc interval is generally reported on the ECG printout. The normal QTc Interval is <440 ms.

The QTc interval is considered to be borderline if it is >440 ms but <500 ms.

Although literature differs, a QTc interval within these values is considered borderline prolonged. Consideration should be given to dose reduction of QT prolonging drugs or changing to an alternative non-QT prolonging drug.

A prolonged QTc interval >500 ms is clinically significant and likely to confer an increased risk of arrhythmia. Any drugs that prolong the QT interval should be reviewed immediately.

Prolongation of the QT interval can lead to a life threatening ventricular arrhythmia known as torsades de pointes, which can result in sudden cardiac death. There are a number of widely used drugs that are known to cause QT prolongation.

2. Which drugs can cause prolongation of the QT interval?

Show Answer

Some of the more commonly encountered drugs that are know to prolong the QT interval are shown below:

 

AntimicrobialsErythromycin
Clarithromycin
Moxifloxacin
Fluconazole
Ketoconazole
AntiarrhythmicsDronedarone
Sotalol
Quinidine
Amiodarone
Flecainide
AntipsychoticsRisperidone
Fluphenazine
Haloperidol
Pimozide
Chlorpromazine
Quetiapine
Clozapine
Antidepressants Citalopram/escitalopram
Amitriptyline
Clomipramine
Dosulepin
Doxepin
Imipramine
Lofepramine
Antiemetics Domperidone
Droperidol
Ondansetron/Granisetron
Others Methadone
Protein kinase inhibitors e.g. sunitinib
Some antimalarials
Some antiretrovirals
Telaprevir
Boceprevir

3. Which electrolyte disturbances can increase the risk of QT prolongation?

Show Answer

Hypokalaemia and hypomagnesaemia can increase the risk of QT prolongation e.g. diuretics can interact with QT prolonging drugs by causing hypokalaemia.

Pin It on Pinterest